Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART and extra-curricular activities
Jan 6, 2011

Give it to me straight please. I am recently diagnosed and just started on HAART about a month or so ago. Was wondering if occasional use of marijuana and cocaine would actually interfere with therapy. By no means am I a dope head or lush, but admittedly, I did engage in these activities socially/recreationally before my diagnosis and just thought I'd ask if doing it every now and again is harmful while on my meds. Also what about alcohol use? I work for a company that is well known for partying hard when it comes to alcohol consumption and need to know if I can occasionally get a little inebriated like at holiday parties and the like with my company colleagues. I am very responsible in making sure I take my meds and don't ever plan on missing a dose as I know the importance of strict adherence. Thanks for your reply Sir!

Response from Dr. Fawcett

It's impossible to define a specific point at which the use of alcohol and other drugs interferes with antiviral therapy. A search of the medical literature reveals complications associated with nearly every drug, mostly concerning toxicity and stress on the liver and kidneys, as well as interactions with medications. I advise my clients (who have no addictive history) to go easy on these "extra-curricular" activities because they can have a real impact. Clearly, if there is any tendency to overindulge the best strategy is not to use them at all. I'm glad you are committed to never missing a dose of medication, but beware of partying hard - it will affect your health.



Previous
drugs n HIV
Next
Can Poppers lower my CD4 count?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement